Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 229, NWS Wichita, KS

July 21, 2025Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 21, 2025, 6:13 PM CDT for Lincoln County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2025, 6:13 PM CDT (23:13 UTC)
Expired
Jul 21, 2025, 7:00 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:29 PM CDT, 2 hours 44 minutes earlier. Its key messages:

  • A strong to severe storm cannot be ruled out along I-70 this afternoon and evening.
  • Dangerous heat gradually waning by mid-week.
  • Periodic low storm chances late Wednesday through Friday. Best chances Thursday afternoon-night.
  • Heat likely to return this weekend into the beginning of next week.
Area forecast discussion, Jul 21, 3:29 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
329 PM CDT Mon Jul 21 2025

.KEY MESSAGES...

- A strong to severe storm cannot be ruled out along I-70 this afternoon
  and evening.

- Dangerous heat gradually waning by mid-week.

- Periodic low storm chances late Wednesday through Friday. Best chances
  Thursday afternoon-night.

- Heat likely to return this weekend into the beginning of next week.

&&

.DISCUSSION...
Issued at 328 PM CDT Mon Jul 21 2025

Morning elevated convection across northeast Kansas has left a
diffuse outflow/differential heating boundary from approximately
Salina to Chanute early this afternoon. This boundary extends
further northwest into north-central Kansas where it meets the nose
of a surface trough across western Kansas and far southern Nebraska.
Additional storms have developed across north-central Kansas early
this afternoon where these two features meet, and an outflow
boundary from this convection will likely lead to additional
development of showers and storms later this afternoon through
tonight for locations mainly along and north of I-70. Shear is
fairly modest (generally around 15 knots), but MLCAPE around 4000
J/kg could support a couple strong to severe storms along the I-70
corridor later this afternoon and this evening. Main concerns will
be wind gusts around 50-60 mph, the potential for heavy rainfall,
and frequent cloud-to-ground lightning. Surface convergence will
wane tonight, and the mid-level baroclinic zone that was the
catalyst for convection this morning will likely lift northward
keeping rain chances well north of the CWA come Tuesday morning.

Despite afternoon temperatures near the century mark Tuesday
afternoon, gusty winds due to a tight pressure gradient along with
surface winds being slightly west of due south should allow for
moisture to mix out a bit better, and heat indices will struggle to
get to or above 105 as result. However, we've elected to keep the
Extreme Heat Warning for now given the longevity of heat indices of
at least 105. The upper ridge moves eastward by Wednesday, and this
will support afternoon temperatures being a little less hot than
today and Tuesday. Again heat indices will struggle to reach 105
Wednesday afternoon given slightly "cooler" temperatures. Subtle
mid/upper troughing will settle in across the central plains and
will leave the door open for periodic storm chances Wednesday night
through Friday. Though shear won't be stellar, 15 to 25 knots of 0-6
km shear, along with decent instability (despite fairly meager lapse
rates) could support an isolated strong or severe storm or two,
especially Thursday afternoon and evening.

After Friday, long range global deterministic and ensemble models
suggest a fairly robust, anomalously strong ridge developing across
a large portion of the central CONUS. 50-70% probabilities of 500 mb
heights exceeding the 99.5th percentile were noted on the EPS and
GEFS later this weekend into early next week suggesting another
prolonged period of hot temperatures across the forecast area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1218 PM CDT Mon Jul 21 2025

Ongoing showers and storms across northeast Kansas have sent an
outflow boundary south into southeast KS. This has resulted in
northeast low level flow at KCNU. This boundary may become a
focus for showers and storms in parts of the Flint Hills and
southeast KS but confidence is low. Southerly winds are expected
to return to southeast KS as we move into the afternoon hours. We
may also see some storms drifting into central KS this evening
but coverage is expected to remain isolated or widely
scattered. Other isolated or widely scattered activity could
develop late tonight after 08-09Z along the nose of the LLJ impacting
parts of central KS including KSLN during the predawn hours on
Tue. VFR will prevail at most locations with some southerly wind
gusts to around 20 knots possible during the afternoon hours
today and again on Tuesday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Extreme Heat Warning until 7 PM CDT Wednesday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...JC
AVIATION...MWM
Hazardous weather outlook, Jul 21, 3:39 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CDT Mon Jul 21 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CDT Mon Jul 21 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms are possible across portions of central
Kansas this afternoon and evening. The strongest storms may produce
wind gusts near 60 mph and brief heavy rainfall.

Heat indices up to 110 degrees are expected this afternoon across
the entire area. Please refer to the Extreme Heat Warning for
additional detail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Shower and thunderstorm chances return Wednesday night through
Friday night, with the best chances being Thursday afternoon through
Thursday night. Widespread severe weather is not expected.

Heat indices will climb up to 110 degrees through at least
Wednesday across much of the area. An Extreme Heat Warning is in
effect through 7 PM Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:33 PM CDTSevere Thunderstorm Warning Considerable damage threatICTSaline27 min
Jul 21, 6:49 PM CDTFlash Flood Warning Considerable damage threatICTLincoln5 hr
Jul 21, 6:59 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, Lincoln, Saline76 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.